NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, July 28, 2014
Addiction and Substance Abuse
Long Term Brain Damage from Cocaine Use
Hello, My boyfriend abused cocaine for a period of his life, probably several years, and has been relatively clean for at least 2 years, but still an occasional user when he gets stressed. He is somewhat moody and emotional by nature (I think) but we have had a prolonged period of frequent fighting where it seems he is absolutely off his rocker! I am 40 years old and have been in other relationships. I have a PhD and I know I`m not crazy but some of the things that upset him make no sense at all to me or any of the other rational people I know. He seems to have issues bordering on paranoia and cognitive problems (i.e. relating one situation to another where there are parallel trends/events, reasoning/judgement based on parallel events). I am wondering what types of behavioral or emotional alterations might arise as long-term consequences of cocaine use and, if some of his behaviour is the result of brain damage, can I expect it to ever get better the longer he stays clean?
The long-term consequences of cocaine use vary greatly depending on many factors, including an individual's genetic vulnerability, the amount and duration of drug use, co-occurring mental illness, and so on.
In general, I would say that some of the behavior you described should improve with continuous abstinence. However, I did note that you said that he occasionally uses under stress. Each time he uses again, he is exposing his brain to a powerful relapse trigger.
The paranoia you describe could indeed be an effect of cocaine use, but it could also be a part of a personality disorder or of a major mental illness (such as bipolar disorder or schizophrenia). If the paranoia and cognitive symptoms persist despite continuous abstinence, then it's likely that something else is the cause of it.
Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University